Phone: (301) 464-2036

Chemotherapy and Ototoxicity

IV dripIn late fall 2002 (approximately 1 month prior to my wedding), I received a telephone call from my mother informing me that she had Stage V breast cancer. We quickly shifted gears from wedding plans to preparing for what turned out to be a five-hour surgery, which resulted in a double mastectomy. While she considered herself well-informed by her doctors of the expected side effects of 12 months of chemotherapy and radiation treatment, including nausea, fatigue, and hair loss, my mother was not informed and was unpleasantly surprised by the dramatic decrement in her hearing. What she, like millions of other cancer patients and survivors are unaware of, is that various therapeutic medications damage the inner ear, including most drugs used to fight cancer. Inner ear damage or poisoning termed; “Ototoxicity” and can result in temporary or permanent auditory and/or vestibular (balance) dysfunction. The reported prevalence of hearing loss associated with chemotherapeutic agents ranges from as high as 91% to as low as 9%.

Auditory side effects from ototoxicity may include tinnitus (ringing, roaring, clicking, banging, buzzing sound in the ear), hyperacusis (a perception of abnormality of loudness), aural fullness, distorted hearing, auditory hallucinations or phantom sounds, and hearing loss. Vestibular side effects may include dizziness, vertigo (spinning), nystagmus, loss of balance/disequilibrium disorder, and oscillopsia (bouncing vision). For patients with life-threatening illnesses that warrant treatment with ototoxic drugs, communication is a central quality of life issue. Unfortunately, ototoxic hearing loss may go unnoticed by patients until a communication problem becomes apparent, signifying that hearing loss within the frequency range important to speech understanding has already occurred. Similarly, by the time a patient complains of dizziness, permanent vestibular system damage may likely to have already occurred. Because symptoms of ototoxicity are poorly correlated with drug dosage, peak serum levels, and other toxicities, the only way to detect ototoxicity is by assessing auditory and vestibular function directly. The optimal monitoring program may include a baseline audiological and/or vestibular evaluation prior to the initial chemotherapy/radiation treatment and subsequent throughout the treatment regimen. Initial ototoxic drug exposure typically affects cochlear regions coding the high frequencies. Continued exposure results in a spread of damage to progressively lower frequencies.

Early identification of ototoxic hearing loss provides physicians the opportunity to adjust the therapeutic treatment in order to
minimize or prevent hearing loss requiring rehabilitation, depending on a patient’s overall treatment. Monitoring hearing in patients
receiving ototoxic drugs provides audiologists opportunities to counsel patients and their families regarding ototoxicity-induced hearing loss, tinnitus, and dizziness, communication strategies, and the synergistic effects of noise and ototoxic damage.

Early identification and monitoring of ototoxic hearing loss also provides audiologists the opportunity to provide appropriate rehabilitation during and after treatment. If you are experiencing any of the aforementioned side effects, contact a hearing health care professional and/or your doctor to further discuss your symptoms.

Be the first to comment!
Post a Comment